Alert archive / Iowa / Flash Flood Warnings in 2009
Flash Flood Warning 17, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 21, 2009, 9:13 PM CDT for Keokuk County, Washington County, Iowa. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2009, 9:13 PM CDT (02:13 UTC)
- Expired
- Jun 22, 2009, 3:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Keokuk County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 118 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 11:00 PM CDT | FLASH FLOOD | Riverside, IA | WATER HAS CLOSED HIGHWAY 218 NEAR RIVERSIDE. |
| Jun 21, 11:00 PM CDT | FLASH FLOOD | Washington, IA | BASEMENT FLOODED IN WASHINGTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 107 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2040 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 11.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDVN 220213
FFWDVN
IAC107-183-220815-
/O.NEW.KDVN.FF.W.0017.090622T0213Z-090622T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
913 PM CDT SUN JUN 21 2009
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
KEOKUK COUNTY IN SOUTHEAST IOWA...
THIS INCLUDES THE CITY OF SIGOURNEY...
WASHINGTON COUNTY IN SOUTHEAST IOWA...
THIS INCLUDES THE CITY OF WASHINGTON...
* UNTIL 315 AM CDT MONDAY
* AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. RAINFALL
AMOUNTS OVER 2 INCHES IN LESS THAN AN HOUR ARE POSSIBLE WITH THESE
STORMS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHAT
CHEER...WELLMAN...SOUTH ENGLISH...RIVERSIDE...RICHMOND...KINROSS...
KESWICK...KALONA AND HARPER
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF FLOOD-PRONE
AND LOW LYING AREAS. BE PREPARED TO MOVE IMMEDIATELY FROM THESE
AREAS TO HIGHER GROUND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.
&&
LAT...LON 4150 9242 4150 9154 4143 9149 4116 9149
4117 9241
$$
KUHL1 follow-up statement
000
WGUS73 KDVN 220411
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1111 PM CDT SUN JUN 21 2009
IAC107-183-220815-
/O.CON.KDVN.FF.W.0017.000000T0000Z-090622T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON IA-KEOKUK IA-
1111 PM CDT SUN JUN 21 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR
KEOKUK AND WASHINGTON COUNTIES...
AT 1109 PM CDT...FLASH FLOODING CONTINUES ACROSS THE WARNED AREA.
RAINFALL OF 2 TO 4 INCHES HAS BEEN OBSERVED OVER THE PAST 3 HOURS.
THIS HAS RESULTED IN SIGNIFICANT AREAS OF FLASH
FLOODING...ESPECIALLY IN NORTHERN WASHINGTON COUNTY NEAR RIVERSIDE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHAT CHEER...
WELLMAN...SOUTH ENGLISH...RIVERSIDE...RICHMOND...KINROSS...KESWICK...
KALONA AND HARPER
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.
&&
LAT...LON 4150 9242 4150 9154 4143 9149 4116 9149
4117 9241
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 2:32 PM CDT, 6 hours 41 minutes earlier.
Area forecast discussion, Jun 21, 2:32 PM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 232 PM CDT SUN JUN 21 2009 .SYNOPSIS... WARM ADVECTION WING OF PCPN EXITING EASTERN COUNTIES OF CWA ATTM. SFC WARM FRONT WELL DEFINED NEAR KSPW-KDSM-KOTM LINE...WITH LOW LOCATED NEAR KFSD. STRONG HEATING ALONG/SOUTH OF FRONT HAS ALLOWED TEMPS TO SOAR INTO THE U80S WHILE DEWPTS IN M70S LEADING TO VERY UNSTABLE AIRMASS WITH SBCAPES OF 2000-3000 J/KG AND CLIMBING. FRONTAL ZONE LOOKS TO BE FOCUS FOR THUNDERSTORM DEVELOPMENT AND POTENTIAL FOR SEVERE WX LATE THIS AFTN/EVE. ..05.. && .SHORT TERM...TONIGHT AND SUNDAY...COMBINATION OF HEATING AND IMPULSE MOVING THROUGH NORTHEAST NE INTO NORTHWEST IA ATTIM PER WATER VAPOR AND IR IMAGERY... SHOULD DECREASE CIN AND RESULT IN DEVELOPMENT OF STORMS BY 21Z NEAR TRIPLE POINT OVER NORTHWEST IA. ACTIVITY EXPECTED TO INCREASE IN COVERAGE AND PROPAGATE AND/OR DEVELOP SOUTHEASTWARD ALONG WARM FRONT. BACKED SFC WINDS NORTH OF FRONT AND 20-25 KT SOUTHWESTERLY H85 WINDS TO ENHANCE LOW LEVEL HODOGRAPHS ...AND COMBINATION WITH DEEP LAYER SHEAR SHOULD RESULT IN THREAT OF TORNADOES AND BOWING LINE SEGMENTS. IN FACT ENVIRONMENT QUITE SIMILIAR TO THAT OF CENTRAL KS YESTERDAY WHERE JUST UNDER 10 REPORTS OF TORNADOES ALONG/NORTH OF WARM FRONT. INFLOW REGION WITH STORMS IN KS YESTERDAY FEATURED T/TD OF U80S/L70S... BUT A BIT MORE HEATING TO PUSH INFLOW REGION INTO L90S WITH M70S DEWPTS ACROSS SOUTHERN IA. PCPN IS EXPECTED TO EXIT MUCH OF THE REGION OVRNGT. ..05.. .LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...HOT AND HUMID WEATHER WILL CONTINUE AS AN UPPER LEVEL RIDGE REMAINS ANCHORED OVER THE MIDWESTERN UNITED STATES. HIGH TEMPERATURES WILL BE IN THE LOW TO MID 90S THROUGH WEDNESDAY WITH HEAT INDEX VALUES APPROACHING 100 DEGREES OVER THE SOUTHERN HALF OF THE FORECAST AREA ON EACH DAY. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE WEDNESDAY EVENING INTO EARLY THURSDAY AS THE ECMWF/GFS PROG A UPPER LEVEL SHORTWAVE TO MOVE EAST ALONG THE CANADIAN/U.S. BORDER. A COLD FRONT ASSOCIATED WITH THIS SHORTWAVE WILL SAG SOUTH ACROSS IOWA AND ILLINOIS WHICH COULD PRODUCE THUNDERSTORMS AND THEN BRING SLIGHTLY COOLER AND DRIER AIR TO THE REGION ON THURSDAY AND FRIDAY. THE EXTENDED MODELS PROG ANOTHER SHORTWAVE TO MOVE NORTH OF THE REGION IN THE SATURDAY/SUNDAY TIME FRAME...SO I HAVE INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS FOR BOTH DAYS. ..KUHL.. && .AVIATION...MVFR TO VFR CIGS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND EVENING. SCT TSRA WILL DEVELOP AFTER 22/00Z AND CONTINUE THRU 22/03Z. SOME OF THESE STORMS COULD BECOME SEVERE AND LOWER SFC CIGS/VSBYS TO LIFR CONDITIONS WITH STRONG GUSTY WINDS UP TO 50KT. LATER TONIGHT MVFR TO IFR CIGS/VSBYS WILL BE POSSIBLE IN AREAS OF BR AND FG...PRIMARILY AFTER 22/08Z. CIGS/VSBYS WILL IMPROVE AND SHOULD BECOME VFR BY 22/12Z. ..KUHL.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 05/KUHL
Hazardous weather outlook, Jun 21, 1:05 PM CDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 105 PM CDT SUN JUN 21 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-220930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 105 PM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA FOR MID TO LATE AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS NORTHERN IOWA...WITH THE ACTIVITY EXPECTED TO PROPAGATE OR DEVELOP SOUTHEASTWARD INTO THE OUTLOOK AREA BY LATE AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND TORNADOES BEING THE PRIMARY THREAT. IN ADDITION... ISOLATED VERY HEAVY RAINFALL AMOUNTS IN EXCESS OF 2 INCHES IS POSSIBLE. SOME AREA RIVERS ARE EXPERIENCING MINOR TO MODERATE FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY VERY WARM AND HUMID AIR WILL BE IN PLACE ACROSS THE AREA MONDAY AND TUESDAY. THE HEAT INDEX IS FORECAST TO REACH THE MID 90S ALONG THE HIGHWAY 20 CORRIDOR TO THE LOW 100S ALONG THE IOWA-MISSOURI BORDER AND INTO WEST CENTRAL ILLINOIS. THIS WILL CREATE STRESSFUL CONDITIONS FOR PEOPLE INVOLVED IN OUTDOOR ACTIVITIES OR WITHOUT ACCESS TO AIR CONDITIONING. A CHANCE OF THUNDERSTORMS IS FORECAST LATE WEDNESDAY INTO THURSDAY...AND AGAIN ON SATURDAY. AT THIS TIME...THE MAIN THREATS APPEAR TO BE LIGHTNING AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... AN EMERGENCY MANAGERS CONFERENCE CALL HAS BEEN SCHEDULED FOR 230 PM CDT. SPOTTER ACTIVATION IS LIKELY BY LATE THIS AFTERNOON AND EVENING OVER PORTIONS OF THE OUTLOOK AREA.
In the hours before
Local storm report, Jun 21, 8:32 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
832 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM TORNADO KALONA 41.49N 91.70W
06/21/2009 WASHINGTON IA TRAINED SPOTTER
ON THE GROUND BETWEEN KALONA AND WELLMAN.
&&
WELocal storm report, Jun 21, 8:35 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM FLASH FLOOD MARENGO 41.80N 92.07W
06/21/2009 IOWA IA TRAINED SPOTTER
8 TO 10 INCHES OF WATER ON MAIN STREET.
&&
WELocal storm report, Jun 21, 8:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
850 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM HEAVY RAIN 2 SE MARENGO 41.78N 92.04W
06/21/2009 M1.70 INCH IOWA IA CO-OP OBSERVER
FELL IN ABOUT ONE AND A HALF HOURS.
&&
WELocal storm report, Jun 21, 8:53 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
853 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM FLASH FLOOD BELLE PLAINE 41.90N 92.27W
06/21/2009 BENTON IA TRAINED SPOTTER
VERY HEAVY RAIN WITH ALL THE DITCHES RUNNING FULL.
&&
WELocal storm report, Jun 21, 9:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
907 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HEAVY RAIN BELLE PLAINE 41.90N 92.27W
06/21/2009 M2.60 INCH BENTON IA CO-OP OBSERVER
RAINFALL OF 2.6 INCHES IN ONE HOUR.
&&
JH2Local storm report, Jun 21, 9:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
911 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 11 S IOWA CITY 41.50N 91.54W
06/21/2009 M0.75 INCH WASHINGTON IA TRAINED SPOTTER
ON HIGHWAY 218. ALSO VERY HEAVY RAIN RESTRICTING
VISIBILITY.
&&
WEThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:26 PM CDT | Tornado Warning | DVN | Benton | 49 min |
| Jun 21, 7:46 PM CDT | Tornado Warning | DVN | Benton, Iowa | 44 min |
| Jun 21, 8:06 PM CDT | Tornado Warning | DVN | Iowa, Johnson, Washington | 39 min |
| Jun 21, 8:23 PM CDT | Tornado Warning | DVN | Iowa, Johnson | 35 min |
| Jun 21, 8:37 PM CDT | Flash Flood Warning | DVN | Benton, Iowa, Johnson, Linn | 6 hr |
| Jun 21, 8:38 PM CDT | Tornado Warning | DVN | Johnson, Louisa, Washington | 52 min |
| Jun 21, 9:21 PM CDT | Tornado Warning | DVN | Washington | 54 min |
| Jun 21, 9:37 PM CDT | Flash Flood Warning | DVN | Louisa, Muscatine | 6 hr |
| Jun 21, 9:45 PM CDT | Flash Flood Warning | DVN | Johnson | 6 hr |
| Jun 21, 11:00 PM CDT | River Flood Warning | DVN | Keokuk | 4 days |
| Jun 22, 12:17 AM CDT | River Flood Warning | DVN | Louisa | 34 hr |
| Jun 22, 12:24 AM CDT | Flash Flood Warning | DVN | Des Moines, Henry, Louisa | 6 hr |
| Jun 22, 1:29 AM CDT | Special Weather Statement | DVN | Jefferson, Lee, Van Buren | 61 min |
| Jun 22, 1:55 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Lee, Van Buren | 50 min |
| Jun 22, 2:45 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Lee, Van Buren | 60 min |
| Jun 22, 10:02 AM CDT | River Flood Warning | DVN | Des Moines, Henry, Lee | 5 days |
| Jun 22, 12:07 PM CDT | Heat Advisory | DVN | Cedar, Des Moines, Henry, Iowa, Jefferson, Johnson and 7 more | 7 hr |
| Jun 22, 3:25 PM CDT | Heat Advisory | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more | 29 hr |
Nearby
Flash Flood Warnings in Iowa, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.